Alabama, 2020

Flash Flood in Alabama, July 7, 2020

July 7, 2020 · NWS BMX · 1 event in 1 county or zone

A cluster of slow moving thunderstorms developed over west Alabama during the early evening hours. PWAT's were over two inches across north central Alabama and weak steering currents contributed to localized rainfall amounts of 2-3 inches across Tuscaloosa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of slow moving thunderstorms developed over west Alabama during the early evening hours. PWAT's were over two inches across north central Alabama and weak steering currents contributed to localized rainfall amounts of 2-3 inches across Tuscaloosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 7, 5:58 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 5:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
658 PM CDT Tue Jul 7 2020

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0640 PM CDT Tue Jul 07 2020/

Surface quasi-stationary front/trough has meandered back and forth
the past 24 hours and was still near TOI, aligned west to east.
High surface dew points and deep column moisture remain over
Central Alabama. Deep low pressure was located off to the east but
Central Alabama was in an area of cyclonic flow at several
levels. The best upward motion was located near the surface front
and on the periphery of the cyclonic flow. Therefore, the overall
lift and forcing was a tad less than yesterday and rain coverage
was also a little less than yesterday. Showers and thunderstorms
will remain in the forecast overnight as we experience some
positive vorticity advection from the west and outflow boundary
interactions. The steering flow remains very weak and convection
should be rather slow moving outside any boundary influences.
Isolated locations may receive an inch or two of rain while others
get nothing.

75

Previous short-term discussion:
/Updated at 100 PM CDT Tue Jul 07 2020/

Broad ridging aloft prevails over Mexico and east across the Gulf of
Mexico and into the Northwest Caribbean Sea. Ridging in the lower
levels remains over the Southwest Atlantic Basin.

Toward the surface, a weak surface trough extends from South
Carolina west across Central Georgia and through much of our Central
Counties.

Today.

Scattered to broken skies are common over the area this afternoon
and expect that to continue through the remainder of the afternoon.
Scattered showers with isolated thunderstorm activity has been
prevalent across portions of our eastern counties, generally
concentrated in the vicinity of a weak surface boundary that remains
draped from west to east across our central counties.

The 07/12z sounding is quite moist from the surface aloft to around
500 mb yielding a total precipitable water value of 2.14 inches. The
modified sounding for expected highs today in the upper 80s does
produce convective available potential energy values just over 3000
J/kg, however, the lack of dry air aloft will result in a low wet
microburst risk.

The heavier activity today will be capable of producing torrential
downpours due to the very moist environment. The very light steering
flow aloft will allow activity to move quite slowly, which will pose
a risk for localized flooding if heavy activity impacts the same
area, particularly for low-lying, urban and poor drainage areas.

Expect additional development across much of our forecast area for
the rest of the afternoon. High temperatures will be in the 80s,
largely governed by the coverage of shower and thunderstorm activity.

Tonight.

Expect Scattered showers and isolated thunderstorms to gradually
decrease in coverage overnight. Low clouds will persist, however,
along with some reduction in visibility possible in spots that
received heavy rain today. Lows will range from the upper 60s
northeast to the low 70s south and west.

Wednesday.

An upper level disturbance will approach the area from the west
overnight and move across the area during the day Wednesday. The
result will be more scattered showers and thunderstorms across the
area. The combination of the disturbance aloft with expected
placement of the weak boundary remaining across the area is expected
to focus convective development tomorrow morning across the
northwest then spreading eastward through time to include most of
our northern and central counties. By mid afternoon, expect
scattered activity areawide. Highs will range from the lower 80s
north to the upper 80s southeast.

05

.LONG TERM...
/Updated at 0135 PM CDT Tue Jul 07 2020/

Wednesday night through Monday.

/Daily intervals of showers & storms; opportunity for late week
~105F heat indices/

Over the coming days, the H5 pattern will feature a strengthening
ridge centered over the Southwest U.S. and troughing over the East
U.S. Showers and storms are expected each day, varied in coverage,
given summertime PWAT values and diurnal effects. Guidance
continues to show an air temperature/dew point combo that could
yield heat indices matching the advisory threshold (105F) for a
few hours on Friday and Saturday, barring any negating effects
from convection.

Given the nature of forecast soundings and environmental parameters,
it appears that we'll have an opportunity for strong (potentially
severe) storms later in the period. That could be from convection
blossoming locally and/or MCS activity (such as the one modeled
to form near the crest of the ridge/over the Plains and then
moving southeastward into our state overnight Saturday/into
Sunday). We'll get a bit more definitive as we get closer, as at
this range details are dubious.

89^GSatterwhite

&&

.AVIATION...
00Z TAF Discussion.

Convection will remain in the forecast the entire 24 hour period,
although some decrease is anticipated overnight. The lower levels
of the atmosphere remain very moist and this will ultimately lead
to higher rain/thunder chances, low ceilings developing overnight,
and areas of reduced vis in fog. At this time, terminal forecast
look very similar to last nights observations. Expect ceilings
developing after 06z and becoming IFR for all but TCL. Some
improvement is expect late in the morning, but any convection
around may extend the cloudiness. Did not hit the vis too hard and
believe the low ceilings will be the bigger impact. Winds are
rather light through several thousand feet and we are near a
surface front/trough. Will keep some winds westerly and others
variable through the period at 7kts or less.

75

&&

.FIRE WEATHER...

There's a daily chance for showers and storms across Central
Alabama. Transport winds will run below 10 knots each day, with
varied trajectories. Minimum RH values will hold well above
threshold-of-concern levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  84  70  90  72 /  50  70  30  50  20
Anniston    72  84  70  90  72 /  50  70  30  50  20
Birmingham  73  84  72  91  74 /  50  70  30  40  20
Tuscaloosa  73  84  73  90  74 /  50  70  30  50  20
Calera      72  84  72  89  73 /  50  70  30  40  20
Auburn      72  84  71  88  74 /  50  70  30  50  20
Montgomery  74  86  73  91  75 /  50  70  30  50  20
Troy        73  88  73  90  74 /  40  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 7, 2:02 AM CST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
302 AM CDT Tue Jul 7 2020

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
302 AM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index readings may reach 105 degrees Friday and Saturday
afternoons, mainly across western and southern portions of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 79 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tuscaloosa

When
July 7, 8:00 PM CST to 9:30 PM CST
Where
Tuscaloosa County, (Tcl)tuscaloosa Arpt to 1.52 mi NNW of Holt Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.220, -87.620

Heavy rainfall produced flash flooding across the Tuscaloosa metro area. Several roads impassable across the eastern portions of the city of Tuscaloosa with a hotel on McFarland Boulevard reporting all ground floor rooms flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909899.